Erowid
 
 
Plants - Drugs Mind - Spirit Freedom - Law Arts - Culture Library  
Erowid References Database
Wood DM, Davies S, Puchnarewicz M, Johnston A, Dargan PI. 
“Acute toxicity associated with the recreational use of the ketamine derivative methoxetamine”. 
Eur J Clin Pharmacol. 2011 Dec 29.
Abstract

PURPOSE: Long-term regular use of ketamine has been reported to be associated with severe symptomatic urinary tract problems. Methoxetamine, an arylcyclohexylamine derivative of ketamine, is marketed as a "bladder safe" derivative of ketamine, and no cases of acute toxicity following analytically confirmed methoxetamine use have been reported to date. We report here a case series of three individuals with acute toxicity related to the analytically confirmed use of methoxetamine.


CASE SERIES: Three patients aged between 28 and 42 years presented to the Emergency Department (ED) on unrelated occasions having used methoxetamine. Clinical features were suggestive of a "dissociative/catatonic" state similar to that seen with ketamine; in addition, they had clinical features of acute sympathomimetic toxicity with significant tachycardia and hypertension. All were managed with low-dose benzodiazepines and discharged home once their symptoms/signs had settled.


TOXICOLOGICAL SCREENING: Serum collected at the time of presentation to the ED was analysed qualitatively and quantitatively by gas chromatography-mass spectrometry. Serum concentrations ranged from 0.09 to 0.2 mg/L; in addition, detectable levels of 6-APB/5-APB were found in one of the patients. CONCLUSIONS: These three analytically confirmed cases demonstrate that acute methoxetamine-related toxicity is associated with both "dissociative" and "sympathomimetic" clinical features. The information from these three cases is useful to clinical pharmacologists, not only in managing individuals with acute methoxetamine toxicity but also in advising the appropriate legislative authorities on the risk of acute harm related to methoxetamine use. Further work is needed to determine whether methoxetamine is more "bladder friendly" than ketamine, as has been suggested by those marketing methoxetamine.
Comments and Responses to this Article
#
earth
Oct 23, 2013 15:07
Sympathomimetic Toxicity #

Erowid had several people ask us to help understand the term "sympathomimetic toxicity" as it is used by these and other authors. In some medical fields, the term "toxicity" is a very general concept and does not require permanent damage.

Matthew Zuckerman, an Assistant Professor of Emergency Medicine at the University of Massachusetts Medical School proposed the following definition:
  • Symptoms consistent with increased sympathetic nervous activity demonstrated by physiological effect (tachycardia, hypertension, agitation, mydriasis, etc)
  • Secondary to a known or suspected exposure to an exogenous substance
  • Without other known medical causes of symptoms (e.g. sepsis, endocrine)


But the issue is complicated because the term "sympathomimetic toxicity" refers to more of a syndrome or "toxidrome". Dr. Zuckerman describes toxidromes:

Sympathomimetic toxicity stems from the toxicology concept of toxidromes (i.e. sympathomimetic, opioid, anticholinergic, pro-cholinergic (or organophosphate)) which stem from physical exam but are then used to guide differential diagnosis and management. When a person appears to have a sympathomimetic toxidrome and is believed to have been exposed to a substance that's producing it and causing problems, then they may call it "sympathomimetic toxicity".

But as with most syndromes they are generally a constellation of symptoms rather than a defined entity. Certainly, someone with alcohol withdrawal may appear to have a sympathomimetic toxidrome with hypertension, tachycardia, agitation, but it would more appropriately be ascribed to withdrawal since there is no presence of a sympathomimetic substance (something mimicking the sympathetic nervous system). The pre-requisite definition would probably be someone who has the symptoms of sympathetic overdrive and suspicion or evidence of acute exposure to an exogenous substance that is causing it.

It could be falsifiable, if for example the patient is found to be having a psychotic break that is driving the symptoms rather than external substance. With a 100% sensitive drug test in a perfect world then lack of presence of an exogenous substance known to be causing the symptoms would prove it false. This is very similar to serotonin toxicity where exposure to a known serotonergic agent is pre-requisit, even though there is no 100% testing for such agents.
Submit Comment
[ Cite HTML ]